Missouri, 2006

Hail in Missouri, April 30, 2006

April 30, 2006 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:38 AM CST, 11 hours 17 minutes earlier.

Area forecast discussion, Apr 30, 2:38 AM CST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT SUN APR 30 2006

.DISCUSSION...

GFS/ETA REMAIN FAIRLY CONSISTENT WITH RESPECT TO EACH OTHER AND
PREVIOUS RUNS THROUGH WEDNESDAY. OCCLUDED SYSTEM OVER THE CENTRAL
PLAINS WILL GRADUALLY WEAKEN AS IT MOVES NORTH/NORTHEAST...FINALLY
DISSIPATING OVER THE UPPER MISSISSIPPI VALLEY EARLY IN THE WEEK. AS
THIS OCCURS...THE STRONG LOW LEVEL SOUTHERLY FLOW THROUGH THE LOWER
AND MID MISSISSIPPI VALLEY WILL WEAKEN. THE PERSISTENT SOUTHERLY
FLOW WILL RESULT IN GRADUAL DESTABILIZATION THROUGH TUESDAY.

ALTHOUGH MODELS AGREE ON THE LARGE SCALE SOLUTION THROUGH MID
WEEK...THERE ARE CONSIDERABLE DIFFERENCES WITH RESPECT TO THE
SMALLER DETAILS. THE TRACK AND STRENGTH OF WEAK 500 MB SHORTWAVES IN
THE WESTERLY FLOW IS ONE BIG DIFFERENCE. THESE SHORTWAVES WILL BE
THE PRIMARY MECHANISM FOR CONVECTIVE INITIATION SINCE LOW LEVEL
FEATURES WILL WASH OUT OVER THE NEXT 48 HOURS.

IN THE NEAR TERM...THE POWERFUL 70 KNOT LOW LEVEL JET THAT WAS
ASSOCIATED WITH ISOLATED REPORTS OF TREE DAMAGE LAST NIGHT IS
WEAKENING AND SHIFTING EAST. THE WIND ADVISORY WILL BE DISCONTINUED
WITH THE 4 AM FORECAST ISSUANCE. A PRONOUNCED DRY SLOT OVER ARKANSAS
AND THE OZARKS OF MISSOURI IS SHIFTING EAST. AS THIS OCCURS...THE
BACK EDGE OF THE LAST BAND OF SHOWERS WILL PROGRESS EAST ACROSS THE
MISSISSIPPI RIVER EARLY THIS MORNING. FORECAST POPS WILL RANGE FROM
THE CHANCE CATEGORY IN THE KPOF AREA THIS MORNING TO CATEGORICAL IN
SOUTHWEST INDIANA AND PARTS OF WEST KENTUCKY.

LATER TODAY...MID LEVEL COOLING WILL OCCUR...ASSOCIATED WITH AN
APPROACHING 500 MB SHORTWAVE MOVING EAST BENEATH THE CENTRAL PLAINS
UPPER LOW. AS 500 MB TEMPS FALL TO AROUND MINUS 20...MODELS FORECAST
SURFACE BASED CAPES TO INCREASE TO AROUND 1000 J/KG ALONG AND WEST
OF THE MISSISSIPPI RIVER. THE CAVEAT IS WHETHER SUSTAINED PERIODS OF
SUNSHINE OCCUR UNDER THE DRY SLOT. ALTHOUGH THIS IS NOT EXPECTED AT
THIS TIME...THE RESULT WOULD BE MORE FAVORABLE LOW LEVEL LAPSE
RATES/INSTABILITY FOR CONVECTION. SHOULD STORMS INITIATE...DEEP
LAYER SHEAR WILL BE SUFFICIENT /SFC TO 6 KM SHEAR AROUND 40 KNOTS/
FOR CONVECTIVE ORGANIZATION. FORECAST WET BULB ZERO HEIGHTS AROUND
7500 FEET ARE NEARLY IDEAL FOR HAIL. ACTIVITY WOULD LIKELY DEVELOP
ALONG THE REMNANTS OF THE OCCLUDED FRONT THAT WILL CROSS SOUTHEAST
MISSOURI LATER TODAY. VERY WEAK INSTABILITY IS FORECAST EAST OF THE
MISSISSIPPI VALLEY...CONTRIBUTING TO A WEAKENING TREND THIS EVENING.

MONDAY THROUGH TUESDAY...THERMODYNAMICS WILL GRADUALLY BECOME MORE
FAVORABLE FOR CONVECTION AS SOUTHERLY LOW LEVEL FLOW PERSISTS. MID
LEVEL LAPSE RATES WILL BE AROUND 8 DEGREES C/KM AT TIMES. THE
MECHANISM FOR STORM INITIATION WOULD MOST LIKELY BE WEAK IMPULSES
MOVING EAST THROUGH THE FAST ZONAL FLOW. GFS/ETA SHOW POOR AGREEMENT
WITH THESE DETAILS. HOWEVER...CONTINUED MODERATE DEEP LAYER SHEAR
WILL FAVOR ORGANIZATION OF ANY CONVECTIVE SYSTEMS THAT DEVELOP.

FOR WEDNESDAY...GFS HAS BEEN CONSISTENT IN BRINGING A COLD FRONT
SOUTHEAST INTO MISSOURI. 00Z ETA SUPPORTS THIS SOLUTION. GIVEN THE
MOIST AND UNSTABLE AIR MASS WHICH WILL STILL BE IN PLACE...THERE IS
A CHANCE OF THUNDERSTORMS WEDNESDAY.

00Z GFS BRINGS THE FRONT THROUGH BY 12Z THURSDAY...FOLLOWED BY WEAK
SURFACE HIGH PRESSURE. SOME ELEVATED SHOWERS MAY CONTINUE IN THE
WAKE OF THE FRONT /THURSDAY AND FRIDAY/ AS 500 MB HEIGHTS FALL IN
ASSOCIATION WITH A DEEPENING 500 MB TROUGH OVER THE GREAT LAKES
REGION.

FOR TEMPERATURES...MODELS ARE TRENDING WARMER FOR EARLY IN THE
WEEK...WITH ETA BOUNDARY LAYER TEMPS AROUND 80 OVER SE MISSOURI EACH
AFTERNOON. THIS LOOKS REASONABLE...WITH THE EXPECTATION THAT THERE
WILL BE INCREASED AMOUNTS OF SUNSHINE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MY
Hazardous weather outlook, Apr 30, 3:50 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT SUN APR 30 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
450 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND FAR
WESTERN KENTUCKY. THE PRIMARY HAZARD WILL BE LARGE HAIL. A FEW
STORMS MAY ALSO PRODUCE DAMAGING WINDS. THUNDERSTORMS MAY DEVELOP
NEAR A COLD FRONT OVER SOUTHEAST MISSOURI THIS
AFTERNOON...ESPECIALLY IF ANY PERIODS OF SUNSHINE CAUSE ENOUGH
SURFACE HEATING TO DESTABILIZE THE ATMOSPHERE. THE STORMS WILL
ENCOUNTER MORE STABLE AIR AS THEY MOVE EAST TOWARD SOUTHWEST
INDIANA AND THE PENNYRILE REGION OF WESTERN KENTUCKY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY THROUGH
TUESDAY...MAINLY EACH AFTERNOON AND EVENING...OVER THE ENTIRE
OUTLOOK AREA. THE MAIN HAZARDS WILL BE LARGE HAIL AND ISOLATED
DAMAGING WIND GUSTS. THE ATMOSPHERE WILL BECOME PROGRESSIVELY MORE
UNSTABLE EACH DAY. ONE OR MORE UPPER LEVEL DISTURBANCES MOVING
EAST FROM THE PLAINS COULD TRIGGER THUNDERSTORMS IN THE UNSTABLE AIR.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY AS A
WEAK COLD FRONT MOVES SOUTHEAST ACROSS OUR REGION. THE DEGREE OF
THE SEVERE WEATHER THREAT WILL DEPEND ON THE TIMING OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...MAINLY OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND
FAR WESTERN KENTUCKY. SPOTTERS ACROSS THE REGION SHOULD BE AWARE
THAT ACTIVATION MAY BE REQUESTED MONDAY THROUGH TUESDAY.

MY

In the hours before

Local storm report, Apr 30, 1:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             PIEDMONT                37.15N 90.70W
04/30/2006  M0.75 INCH       WAYNE              MO   TRAINED SPOTTER

&&

SMITTY

The radar

The St Louis radar (KLSX), 170 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
April 30, 1:55 PM CST
Where
Wayne County, Piedmont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -90.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501377.